Join 3,494 readers in helping fund MetaFilter (Hide)


Will prednisone give me a big round face?
March 16, 2009 10:18 AM   Subscribe

Is my length of prednisone treatment long enough to justify freaking out this much about side effects?

I'm on prednisone right now to treat a seemingly completely random outbreak of giant hives. My doctor has me on a tapering regimen, starting from 40 mg/day, for about three weeks. Is this a high enough dosage and a long enough treatment for me to develop some of the scarier [aesthetic] side effects of prednisone treatment? I'm thinking specifically of "moon face" and "truncal weight gain." Also, if I do develop these side effects, are they likely to go away on their own after I stop treatment? Anything I can do in the meantime to prevent or lessen their progression?
posted by telegraph to Health & Fitness (12 answers total)
 
My wife recently was on a big dose (IV at one point, way more then your dose) of prednisone for 14 months (recently done). She too was very concerned about the side effects, but in the end the line of thinking that put these concerns to rest was that given the options, this is the best route.

She did not gain any weight, had some trouble sleeping and got a bit of the 'moon face', but within 6 weeks of being off the drug I don't think she is any different then when she started um.

An unscientific sample.
posted by H. Roark at 10:25 AM on March 16, 2009


No, a 3 week tapering course of prednisone won't alter your appearance. I've been prescribing it regularly for about 15 years.
posted by neuron at 10:27 AM on March 16, 2009


I definitely got the moon face, weight gain, and other annoying side effects when on prednisone for 1 month, then tapering.
posted by sulaine at 10:29 AM on March 16, 2009


About... wow, 14 years ago, I was on prednisone by IV for about 2 weeks and pill for 2-3 weeks, slowly tapered off. I won't lie, it was rough. I put on weight, had terrible acne all over, moonface, and moodiness. And the appetite, oh my god, the eating. I also developed a terrible case of GERD while I was on the meds, and on a rare occasion it flares up again now but not at all as bad.

The acne went away, the weight came off mostly by diet, the steroid face did go away. It was the best course of treatment for the medical issue that put me in the hospital in the first place.

If you have concerns, talk to your doctor. If that talk doesn't help, find another doctor who hears your concerns.
posted by jerseygirl at 10:54 AM on March 16, 2009


I just finished a course of prednisone a couple of weeks ago for hives and swelling, and did not notice any physical changes. Actually had a persistent, mild upset stomach from either it or the hydroxyzine, so my clothes ended up a bit looser than before.
posted by notquitemaryann at 10:55 AM on March 16, 2009


I did a round like that and did not get moon-faced, but it did make me hurt all over and feel like a 90 year old lady. I'm told that's normal.
posted by Medieval Maven at 11:07 AM on March 16, 2009


I have a friend who has taken prednisone for a chronic condition. He said that by radically (and I mean *radically*) cutting salt intake he was able to avoid swelling/weight gain.
posted by footnote at 11:10 AM on March 16, 2009


In my experience with it (with about same 3-4 week course as you) the side effects went away fairly quickly after the course was over.
posted by ricochet biscuit at 11:22 AM on March 16, 2009


Watch your sodium intake and drink a ton of water. This will help reduce edema and the moon-face effect.
posted by Inspector.Gadget at 11:24 AM on March 16, 2009


Ah prednisone and random skin evilness. The effects were lack of sleep and emotional for me. First, I was edgy then I got to the "inappropriately happy" side effect, which was perfect as it stopped me from going off the deep that a roommate had broken into my bedroom and stolen stuff from a bag that was at the edge of my bed -- with me (finally) sleeping in it -- but I digress.

I learned from my psychiatrist that the body's natural analog, cortisone, is highest in the morning, so the side effects can be mitigated if you take it in the morning, especially the sleeplessness.

The taper part is key, so definitely stick with it. I didn't have moon face or too much weight gain (I think), and all returned to normal very quickly.

I'm so sorry to hear about the giant hives -- I hope the prednisone is helping!
posted by Sweetdefenestration at 12:23 PM on March 16, 2009


I was on a prednisone regimen for about three months. I was fortunate enough to experience very few of the side effects. But it's truly a wonder drug as I feel it probably saved my life.

All of the side effects of prednisone are temporary and reversible. I wouldn't worry too much about it. Just pay close attention to what your body is doing and report everything you observe to your doctor(s).
posted by camworld at 12:33 PM on March 16, 2009


You'll be fine. It's more over a month without tapering where you'll get side effects. I took it for about a month like you did and was fine. Later, when I took it for at least 2 months was when I got the side effects, such as moon-face, acne, extreme mood swings, the HUNGER and weight gain. Good luck
posted by majikstreet at 2:08 PM on March 16, 2009


« Older Will inhaled propylene glycol ...   |  Software license filter: Usin... Newer »
This thread is closed to new comments.